Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 47, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 2, 2025, 5:12 PM CDT for Lyon County, Osceola County, Sioux County, Iowa; Nobles County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2025, 5:12 PM CDT (22:12 UTC)
- Expired
- Jun 2, 2025, 6:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lyon County, IA, Osceola County, IA, Sioux County, IA, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 68 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 4:50 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1921 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:11 PM CDT, 1 minute earlier. Its key messages:
- Thunderstorms will develop from southwest to northeast late this afternoon into the evening. Weak shear and moderate instability should lead towards a few storms producing hail as large as ping pong balls and wind gusts to 65 mph.
- Locally heavy rainfall is likely as well with a few stripes of 2- 5". Most locations south of a Wagner to Sioux Falls to Marshall MN line should receive 0.50" with the better chances for 1-2" south of a Yankton to Jackson MN line.
- Could see a brief return of Canadian wildfire smoke behind today's cold frontal passage. Minor deterioration in visibility and air quality will be possible during the late evening hours mainly across southeastern South Dakota and portions of southwestern MN.
- Temperatures return to seasonal normals for the remainder of the week into the weekend, with some potential for scattered (20-40% chance) diurnal showers/thunderstorms each day. Currently the severe threat during this times looks low.
Area forecast discussion, Jun 2, 5:11 PM CDT, 1 minute before
Area Forecast Discussion National Weather Service Sioux Falls SD 511 PM CDT Mon Jun 2 2025 .KEY MESSAGES... - Thunderstorms will develop from southwest to northeast late this afternoon into the evening. Weak shear and moderate instability should lead towards a few storms producing hail as large as ping pong balls and wind gusts to 65 mph. - Locally heavy rainfall is likely as well with a few stripes of 2- 5". Most locations south of a Wagner to Sioux Falls to Marshall MN line should receive 0.50" with the better chances for 1-2" south of a Yankton to Jackson MN line. - Could see a brief return of Canadian wildfire smoke behind today's cold frontal passage. Minor deterioration in visibility and air quality will be possible during the late evening hours mainly across southeastern South Dakota and portions of southwestern MN. - Temperatures return to seasonal normals for the remainder of the week into the weekend, with some potential for scattered (20-40% chance) diurnal showers/thunderstorms each day. Currently the severe threat during this times looks low. && .UPDATE... Issued at 503 PM CDT Mon Jun 2 2025 Storms have developed quickly over the last hour or so just ahead the lower level front, located at the time of this discussion from central MN stretching southwest into the NE Panhandle. Through our forecast area, have nearly a continuous line of storms from northwestern Cottonwood county to northwestern Dixon county. Some strong to severe storms continue along this line with the main threats still hail to the size of ping-pong balls and wind gusts to 65 mph. Keeping an eye on the potential for heavy rain and training thunderstorms, with development behind some of the initial convection. This pushes east with the front. Still expecting storms to develop and expand through the evening and overnight hours, although not putting much faith in the CAMs due to how poorly they're handling current convection. Finally, starting to see some wildfire smoke return to the surface with northwesterly flow behind the front. Huron has dropped to 3 miles for visibility, and can see the smoke on satellite. && .DISCUSSION... Issued at 234 PM CDT Mon Jun 2 2025 A quick moving mid level wave/MCV moving along highway 14 is speeding up the low level front a bit this afternoon. If storm development holds off until 6-7 pm, this may push the stronger development a bit farther south. Environmentally, scattered severe storms remain likely with about 2000 J/kg instability and only weak shear. Suspect that the initial updrafts will have the potential for golf ball to ping pong ball hail, but overall wind gusts around 65 mph and locally heavy rain should be the main threats. The best chance for these strong to severe storms will be south of I-90 then into parts of southwest MN. Low level boundary orientation relative to the mid and upper level flow indicate some training of cells is possible and given PWAT values around 1.5" and a warm cloud depth of about 12 kft, 2-4" per hour rainfall rates will be likely, just localized. After sunset a wave to the south will work east and bring additional rain and isolated thunderstorms to the area. For the most part severe weather after about 3z should remain very isolated, with some localized heavy rain the biggest threat, especially in northeast NE and northwest IA. Rain will gradually come to an end from west to east on Tuesday morning, leading to a cooler and marginally breezy day. Highs should be in the upper 60s to lower 70s most locations. Near to slightly below normal temperatures will continue Wednesday and Thursday as westerly flow aloft allows for additional weak waves and periodic chances for showers and isolated thunderstorms. Right now any thunderstorm activity does not look to be severe. Saturday through Monday low pressure develops along the Canadian border and will swing a couple of weak waves southward through the area. This will bring spotty chances for showers and thunderstorms with fairly low chances for severe weather. With west to northwest flow aloft, mild temperatures near to above normal are expected, generally highs in the 70s to lower 80s. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1238 PM CDT Mon Jun 2 2025 Thunderstorms are expected to develop over southeast SD late this afternoon and expand in coverage through the night. The initial development from about 22z through 2z will see the highest potential for large hail, heavy rain and strong straight line winds. While an isolated strong to severe storm will be possible after sunset, it should transform to a more widespread rain with embedded thunder. It is also during this time where the best chance for MVFR ceilings will be, late tonight into Tuesday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && UPDATE...SG DISCUSSION...08 AVIATION...08
Hazardous weather outlook, Jun 2, 3:59 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 359 PM CDT Mon Jun 2 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-069>071-032100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union- 359 PM CDT Mon Jun 2 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Scattered strong to severe storms are expected to form along a cold front stretching from south eastern South Dakota into southwestern Minnesota this afternoon. These storms will move slowly southeast through the evening and overnight hours. Thunderstorms will be capable of ping-pong ball size hail and 65 mph winds. Periods of moderate to heavy rain are possible through the night. A brief return of Canadian wildfire smoke is expected behind the cold front tonight. Minor deterioration in visibility and air quality are possible during the late evening to overnight hours mainly across portions of southeastern SD and southwestern MN. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Canadian wildfire smoke lingers into the day on Tuesday, mainly east of I-29. Minor deterioration in visibility and air quality are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038>040-050-052>055-057>061-063>065-068-032100- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 359 PM CDT Mon Jun 2 2025 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Could see a brief return of Canadian wildfire smoke behind the cold front tonight. Minor deterioration in visibility and air quality are possible during the late evening to overnight hours mainly across portions of southeastern SD. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 2, 4:22 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
422 PM CDT Mon Jun 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM Hail 7 S Rock Valley 43.10N 96.31W
06/02/2025 M1.00 Inch Sioux IA Public
Report from mPING: Quarter (1.00 in.).
&&
TRMLocal storm report, Jun 2, 4:26 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
426 PM CDT Mon Jun 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Hail 7 W Sioux Center 43.09N 96.31W
06/02/2025 E0.75 Inch Sioux IA Public
Report from mPING: Dime (0.75 in.).
&&
TRMLocal storm report, Jun 2, 4:31 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
431 PM CDT Mon Jun 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM Hail 7 WNW Sioux Center 43.10N 96.31W
06/02/2025 M1.50 Inch Sioux IA Public
Half dollar to ping pong size hail.
&&
JCLocal storm report, Jun 2, 5:12 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
512 PM CDT Mon Jun 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM Hail Rushmore 43.63N 95.79W
06/02/2025 M0.75 Inch Nobles MN Public
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 5:16 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 29 min |
| Jun 2, 5:50 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 40 min |
| Jun 2, 6:26 PM CDT | Severe Thunderstorm Warning | FSD | Union | 49 min |
| Jun 2, 6:48 PM CDT | Severe Thunderstorm Warning | FSD | Union | 27 min |
| Jun 2, 4:07 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 38 min |
| Jun 2, 4:49 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 26 min |
| Jun 2, 5:41 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 49 min |
| Jun 2, 6:23 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Sioux | 52 min |
| Jun 2, 5:01 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.